Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS JSJ
NWS JSJ issued this flash flood warning at Nov 8, 2018, 6:45 AM CST. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 8, 2018, 6:45 AM CST (12:45 UTC)
- Expired
- Nov 8, 2018, 10:45 AM CST
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 128 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 8, 7:15 AM CST | FLASH FLOOD | Charlotte Amalie, VI | MAJOR ROADS IN DOWNTOWN CHARLOTTE AMALIE IN SAINT THOMAS FLOODED, WITH A FEW AREAS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
972
WGCA52 TJSJ 081245
FFWSJU
VIC020-030-081545-
/O.NEW.TJSJ.FF.W.0019.181108T1245Z-181108T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
845 AM AST THU NOV 8 2018
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Saint John in Virgin Islands...
Saint Thomas in Virgin Islands...
* Until 1145 AM AST
* At 843 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Up to four inches of rain have already fallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
1834 6493 1833 6493 1830 6500 1834 6498
1835 6504 1840 6497 1836 6493 1837 6492
1836 6484 1833 6483 1837 6475 1833 6465
$$
oms2 follow-up statements
197
WGCA52 TJSJ 081528
FFWSJU
VIC020-030-081645-
/O.EXT.TJSJ.FF.W.0019.000000T0000Z-181108T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1128 AM AST THU NOV 8 2018
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Saint John in Virgin Islands...
Saint Thomas in Virgin Islands...
* Until 1245 PM AST
* At 1126 AM AST, Although the heavy rainfall has ended, excessive
runoff from previous rainfall will continue to result in flooding
across the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
1834 6493 1833 6493 1830 6500 1834 6498
1835 6504 1840 6497 1836 6493 1837 6492
1836 6484 1833 6483 1837 6475 1833 6465
$$
oms730
WGCA72 TJSJ 081645
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1245 PM AST THU NOV 8 2018
VIC020-030-081654-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-181108T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
1245 PM AST THU NOV 8 2018
...THE FLASH FLOOD WARNING FOR SAINT JOHN AND SAINT THOMAS ISLANDS
WILL EXPIRE AT 1245 PM AST...
The heavy rain has ended. Please continue to heed any remaining road
closures.
LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
1834 6493 1833 6493 1830 6500 1834 6498
1835 6504 1840 6497 1836 6493 1837 6492
1836 6484 1833 6483 1837 6475 1833 6465
$$
omsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 2:13 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Nov 8, 2:13 AM CST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service San Juan PR 413 AM AST Thu Nov 8 2018 .SYNOPSIS...A more stable weather pattern will gradually build across the region through the weekend as the mid to upper-level trough lifts northward and weakens and a mid level ridge replaces it. Enough low-level moisture, however, will remain in place to result in trade wind showers across windward areas during the overnight and morning hours followed by afternoon convection across interior and western PR. A wetter weather pattern is possible by the middle to latter half of next week as a trough pattern sets up over the region to result in an increase in shower and thunderstorm activity. && .SHORT TERM...Today through Saturday... An induced surface trough and plenty of tropical moisture brought showers and isolated thunderstorms across the northern U.S. Virgin Islands and the east and north sections of Puerto Rico overnight. Some of these showers produced periods of moderate to heavy showers across these areas. Due to unstable weather conditions this activity will continue through the morning hours while the western sections of Puerto Rico will observe mostly sunny skies with no shower activity. As the surface perturbation moves across the region, local and diurnal effects will aid in the development of another round of showers and thunderstorms across the interior and northwest quadrant of Puerto Rico during the afternoon hours. Periods of heavy showers and isolated thunderstorms can also be expected downwind from El Yunque into the San Juan Metro area and north-central PR. The TUTT will weaken as it moves slowly northeastward, allowing the intrusion of a drier and more stable air mass at mid to upper levels by late this afternoon into the upcoming weekend. Although upper-level dynamics will diminish, at low-levels plenty of tropical moisture will aid in the development of overnight and early morning showers across E-PR/USVI followed by afternoon convection across interior/western PR each day. It is important to point out that the coverage of this activity will be less than in previous days. .LONG TERM...Sunday through Thursday... Mid-level ridge will influence the weather pattern through at least Tuesday. This will serve to limit the potential for organized and widespread deep convection across the region. Low- level moisture, however, will be sufficient to the point that the threat of showers will continue to exist. Therefore, expect brief trade wind showers across portions of eastern PR and the USVI during the overnight and early morning hours followed by the development of afternoon shower and isolated thunderstorm activity across interior and western portions of Puerto Rico due to local and diurnal effects. Model guidance continues to depict a wetter weather pattern to envelop the forecast area by the middle to latter half of next week as a trough pattern settles in over the area. This will serve to increase the instability aloft as well as moisture pooling due to a moist southeasterly flow. Therefore, an increase in shower and thunderstorm activity can be expected across the region if the current model trend continues to hold. && .AVIATION...VFR conds is expected most of the time. However, passing SHRA/+SHRA could affect NE-PR/USVI/Leeward islands terminals to create SCT-BKN lyrs nr FL025-FL090 at times through at least 08/15z. Then SHRA/TSRA will develop across the interior/NW-PR and in the VCTY of TJSJ between 08/16-23z. TEMPOs could be required later this morning as MVFR conds at TJBQ/TJMZ due to SHRA/TSRA are likely. Calm to light-VRB winds will continue through at least 08/13z, increasing at 10-15 kt from E-ESE with sea breeze variations. && .MARINE...Seas up to 6 feet will continue across the northern portions of the offshore Atlantic waters through this morning. Seas of 3 to 5 feet are expected across the rest of the regional waters. Seas are expected to increase above 7 feet across the offshore Atlantic waters by early next week as winds increase to near 20 knots. A moderate risk of rip currents continues for the north facing beaches of Puerto Rico, Culebra and Saint Thomas and across the north and east facing beaches of Vieques and Saint Croix. && .PRELIMINARY POINT TEMPS/POPS... SJU 88 76 88 77 / 40 40 40 40 STT 87 78 86 77 / 40 60 50 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....GL
Hazardous weather outlook, Nov 8, 3:36 AM CST, 3 hours 9 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 512 AM AST jueves 8 de noviembre de 2018 AMZ710>745-PRZ001>013-090915- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central- Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 512 AM AST jueves 8 de noviembre de 2018 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas a traves del este de Puerto Rico durante la manana. Luego, se espera que tronadas con lluvia fuerte y vientos en rafaga breves se desarrollen a traves de sectores del interior y oeste de Puerto Rico, al igual que a traves del area metropolitana de San Juan. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas mar afuera del Atantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de Puerto Rico, al igual que a traves de Vieques y Culebra. .Dias dos a siete...viernes a miercoles Actividad de aguaceros y tronadas localmente y diurnamente inducidos a traves del interior y oeste Puerto Rico cada tarde pudieran resultar en inundaciones urbanas y de riachuelos. Un riesgo moderado de corrientes marinas continuara a traves de varias playas locales durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-090915- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 512 AM AST miercoles 7 de noviembre de 2018 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvia fuerte y vientos en rafaga breves temprano esta manana. Se espera que esta actividad se disipe mas tarde en la manana. .Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de agua en carreteras y en areas de pobre drenaje al igual que inundaciones urbanas y de riachuelos. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas mar afuera del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de las islas. .Dias dos a siete...viernes a miercoles Un riesgo moderado de corrientes marinas continua a traves de varias playas locales durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Nov 8, 6:08 AM CST, 37 minutes before
Special Weather Statement
National Weather Service San Juan PR
808 AM AST THU NOV 8 2018
VIZ001-081315-
St.Thomas...St. John.. and Adjacent Islands-
808 AM AST THU NOV 8 2018
...STRONG THUNDERSTORMS WILL AFFECT SAINT JOHN AND SAINT THOMAS
ISLANDS...
At 805 AM AST, strong thunderstorms are located near St John and St
Thomas these storms are producing frequent lightning and heavy
rain. These storms are nearly stationary at this time.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
St John, Charlotte Amalie West, Charlotte Amalie East, Charlotte
Amalie, Anna's Retreat and Cruz Bay.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 1831 6470 1830 6488 1834 6494 1833 6494
1830 6500 1834 6498 1836 6505 1839 6497
1836 6484 1832 6485 1837 6475 1834 6466
TIME...MOT...LOC 1205Z 271DEG 3KT 1834 6482
TWSpecial weather statement, Nov 8, 6:25 AM CST, 20 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 808 AM AST jueves 8 de noviembre de 2018 VIZ001-081315- San Thomas...San John...e Islas Adyacentes- 808 AM AST jueves 8 de noviembre de 2018 ...FUERTES TRONADAS AFECTARAN A SAN THOMAS Y SAN JOHN... A las 8:05 AM AST, tronadas fuertes estaban localizadas cerca de San John y San Thomas. Estas tronadas estan produciendo rayos frecuentes y lluvias fuertes. Estas tormentas estan casi estacionarias en estos momentos. Vientos en exceso de 30 mph son posibles con estas tormentas. Lugares impactados incluyen... San John, Charlotte Amalie West, Charlotte Amalie East, Charlotte Amalie, Anna's Retreat y Cruz Bay. Lluvias torrenciales estan ocurriendo con estas tronadas, y podrian causar inundaciones localizadas. No maneje su vehiculo por carreteras inundadas. Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada. Los rayos pueden caer a 10 millas de una tronada. Busque refugio dentro de un edificio o vehiculo. Esta tronada pudiera intensificarse, asegurese de seguir de cerca las estaciones de radio y television disponibles para informacion adicional y posibles avisos del Servicio Nacional de Meteorologia. TW/ERG
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 2:26 AM CST | Areal Flood Advisory | JSJ | 7 hr | |
| Nov 8, 5:13 AM CST | Areal Flood Advisory | JSJ | 112 min | |
| Nov 8, 5:51 AM CST | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.